What Is the Connection between Cortisone and Weight Gain?

Athletes who experience recurring injuries may experience problems with weight gain if they require repeat series of cortisone injections.
Cortisone encourages the body to store fat for energy, especially around the abdomen.
Cortisone medication tends to increase a person's hunger, which may lead to weight gain.
Article Details
  • Written By: Mary McMahon
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 23 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Cortisone and weight gain are commonly associated in patients who have to take this steroid medication in the long term to treat ongoing medical conditions. Patients can experience weight gain while on this medication for a variety of reasons and should discuss abnormally rapid increases in weight with their physicians. Cortisone side effects can also include puffiness and skin flushing, and these reactions may become more severe over time.

Doctors can prescribe cortisone for a variety of inflammatory conditions to reduce the swelling, pain, and discomfort for the patient. Patients with asthma and other chronic conditions associated with inflammation may take this hormone for extended courses. Athletes who experience recurring injuries may experience problems with cortisone and weight gain if they need repeat series of cortisone injections to treat an issue like a sprained ankle or knee.

This steroid is closely related to cortisol, a hormone the body produces naturally in the adrenal gland. Cortisol plays a role in metabolic regulation as well as the body's fight or flight response, and cortisone can have many of the same effects. Cortisone and weight gain are linked because one thing this medication does is encourage the body to store fat for energy, particularly around the abdomen and at the back of the neck. Patients taking this medication for long periods of time may notice their fat distribution shifting, which can make clothing fit oddly, even though their weight is stable.

Ad

Cortisone and weight gain are also connected because this medication tends to increase hunger. While on this medication, patients can have difficulty regulating food intake, and this may contribute to weight gain. Often, patients need to rest because of the underlying inflammation, and this makes it harder to manage weight. For people like athletes who may be used to eating a large amount of food every day to meet their caloric needs, it can be hard to adjust while resting and taking cortisone.

People with concerns about cortisone and their weight can discuss some strategies with their doctor or a nutritionist. It may be helpful to measure meals and take other steps to regulate the amount of food eaten over the course of the day, and to eat several small meals instead of one or two large ones. Some patients may need to cut back on certain foods while taking the medication. Gentle exercise like yoga or swimming may help patients stay fit on cortisone without running the risk of incurring an injury.

Ad

Discuss this Article

anon925875
Post 4

My question is: can one lose weight whilst on Cortisone?

My Husband is now seeing a Biokinetisist as his weight has sky-rocketed from 93.3kg pre-surgery to 110kg's.

stoneMason
Post 3

@simrin-- It takes a while. I gained weight rapidly when I was on cortisone, but it took me a long time to lose it. I did see a significant reduction in my appetite when I quit, but I had to put in real effort to lose the weight. I dieted and exercised for months afterward.

I don't think it takes very long for cortisone to leave the body but it takes a while for cortisol levels to go back to normal. Once metabolism returns to normal, fat loss will take place.

Don't expect anything to happen overnight and don't stress yourself out. You will lose it eventually.

SteamLouis
Post 2

I've gained twenty pounds on cortisone. Thankfully, my doctor will be tapering me off of the drug since I'm doing a lot better.

Just wondering, how long does it usually take to lose the gained weight after coming off of cortisone?

literally45
Post 1

I think long-term cortisone use might lead to weight gain also because it affects blood sugar levels.

I was given a one-time cortisone shot recently and my blood sugar levels sky-rocketed for four-five days afterward. I know because I have type-two diabetes and I check my blood sugar regularly. I think that drastic changes in blood sugar cause the body to deposit more fat.

This is obviously not the major cause of cortisone leading to weight gain but it might be a factor.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email